Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 15, NWS Birmingham, AL

November 23, 201339 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 23, 2013, 3:08 PM CST for 39 counties in Alabama. It took effect at Nov 24, 2013, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2013, 3:08 PM CST (21:08 UTC)
In effect from
Nov 24, 2013, 11:00 AM CST
Expired
Nov 24, 2013, 4:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS84 KBMX 232108
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CST SAT NOV 23 2013

...DRY CONDITIONS EXPECTED ON SUNDAY...

ALZ011>015-017>050-241200-
/O.UPG.KBMX.FW.A.0011.131124T1700Z-131124T2200Z/
/O.NEW.KBMX.FW.W.0015.131124T1700Z-131124T2200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
308 PM CST SAT NOV 23 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST SUNDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 4 PM CST SUNDAY.

* WINDS...WILL BE FROM THE NORTH 10 TO 15 MPH WITH GUSTS UP TO 
  20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
249 
WWUS84 KBMX 241013
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST SUN NOV 24 2013

...DRY AND BREEZY CONDITIONS EXPECTED ON TODAY...

ALZ011>015-017>050-242200-
/O.CON.KBMX.FW.W.0015.131124T1700Z-131124T2200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
413 AM CST SUN NOV 24 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM CST THIS AFTERNOON FOR ALL OF CENTRAL ALABAMA...

* WINDS...WILL BE FROM THE NORTHEAST 10 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND BREEZY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 23, 11:55 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 23, 11:55 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST SAT NOV 23 2013

.UPDATE...
FOR FORECAST AND 18Z AVIATION.

&&

.DISCUSSION...
WEAK LIFT AIDING IN POST FRONTAL PRECIP IS MOVING FROM WEST TO
EAST...BUT ENTIRE PRECIP AREA WILL CONTINUE TO SLIDE SOUTH AS
REINFORCING SURFACE COLD FRONT MOVES THROUGH ALABAMA TODAY.  DUE TO
MEASURABLE PRECIP LATE THIS MORNING IN EAST MS...INCREASED POPS IN
WESTERN AL FOR A FEW HOURS THIS AFTERNOON.  NOTHING MORE THAN A
COUPLE HUNDREDTHS EXPECTED...AND MOST LOCATIONS WILL REMAIN AT A
TRACE.  DUE TO REINFORCING COLD AIR...TEMPS MAY INCREASE ONE OR TWO
DEGREES...BUT OVERALL...TEMPS WILL REMAIN STEADY. STEFKOVICH

&&

.PREVIOUS DISCUSSION...

UPPER LOWS THIS TIME OF YEAR CAN CREATE HEADACHES FOR EVEN
SEASONED FORECASTERS ACROSS CENTRAL ALABAMA. BUT FIRST THINGS
FIRST...A COLD FRONT HAS PUSHED SOUTHWARD AND HAS EXITED THE
FORECAST AREA. BEHIND THE FRONT...LIGHT RAIN AND DRIZZLE HAVE BEEN
DEPICTED ON AREA RADARS. ADDITIONAL LIGHT PRECIP WAS INDICATED
WEST OF THE AREA AND MOVING THIS WAY. WAS NOT QUITE AS CONFIDENT
IN THE MEASURABLE PRECIP TODAY AS PREVIOUS FORECAST...BUT
MAINTAINED LIKELY RAIN/DRIZZLE THIS MORNING. THE RAIN CHANCES
DECREASE THIS AFTERNOON AND DRIFT NORTH TO SOUTH THROUGH THE DAY.
CONFIDENCE WAS SUFFERING A BIT DUE TO THE DRY ADVECTION TAKING
PLACE AND DECREASE UPWARD MOTION EXPECTED THROUGH THE DAY. TEMPS
MAY RISE A DEGREE OR TWO DURING THE DAY...BUT A LARGE GRADIENT
EXIST WITH HIGHS IN THE 40S NORTH AND 60S SOUTH. A SECONDARY COLD
FRONT AND A MUCH COLDER SURGE OF AIR ENTERS LATE THIS AFTERNOON
AND EVENING. TEMPS REALLY TAKE A DIVE WITH LOWS IN THE 20S AND 30S
WITH HIGHS ONLY IN THE 40S TO NEAR 50 THROUGH MONDAY.

THEN THE REAL CHALLENGE BEGINS. THE 00Z MODEL RUNS DEPICT A CLOSE
CONSENSUS TO PREVIOUS MODEL RUNS CONCERNING THE CLOSED UPPER LOW
AND SUBSEQUENT COASTAL SURFACE LOW DEVELOPMENT. KEPT THE TREND OF
THE PREVIOUS FORECASTER IN INTRODUCING PRECIP A BIT FASTER PER
MODEL BIASES AND HAVE IT ARRIVING MONDAY AFTERNOON. THE
INTERESTING PART OF THE MODEL SOLUTIONS IS THAT THE GFS/ECMWF
AND NAM ALL HAVE A SIMILAR THERMODYNAMIC ENVIRONMENT FROM
BEGINNING TO END. BUT A FEW DEGREES MAKES ALL THE DIFFERENCE.
THERE WILL BE SEVERAL WAVES RIDING THROUGH THE FLOW AND THIS
PRODUCES SEVERAL BATCHES OF RAIN. AT THE ONSET MONDAY AFTERNOON
AND EVENING...SOUNDING PROFILES INDICATE THE POTENTIAL FOR SOME
EVAPORATIONAL COOLING AND SLEET DEVELOPMENT. WENT AHEAD AND ADDED
THIS MENTION BUT OVERALL IMPACTS WILL BE NEGLIGIBLE. ANOTHER COLD
FRONT PUSHES IN BEHIND THE EXITING COASTAL LOW LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY. ONCE AGAIN...MODEL CONSENSUS HAS THE COLD
AIR ARRIVING JUST BEFORE ALL THE MOISTURE EXITS. THEREFORE...ADDED
A MIXTURE OF RAIN AND SNOW THIS PERIOD. ONCE AGAIN...DO NOT EXPECT
ANY IMPACTS FOR CENTRAL ALABAMA. THEREAFTER...A DRY FORECAST.

TEMPERATURES WILL REMAIN BELOW NORMAL FOR LATE NOVEMBER ACROSS
CENTRAL ALABAMA THE ENTIRE PERIOD. SOME RECOVERY IS ANTICIPATED AT
THE TAIL END OF THE PERIOD. SUNDAY THROUGH WEDNESDAY WILL BE
DOWNRIGHT CHILLY WITH PERIODS OF RAIN MONDAY THROUGH WEDNESDAY.
THESE UPPER LOWS ARE TOUGH CRITTERS TO DEAL WITH...SO STAY TUNED.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

POST-FRONTAL STRATUS WILL CONTINUE TO IMPACT THE TAF SITES THIS
AFTERNOON...AS WELL AS PATCHY R- OVER THE WESTERN HALF OF THE
STATE.  REINFORCING COLD FRONT ACROSS NORTHERN AL/MS AT 18Z WILL
CONTINUE TO PUSH SOUTHWARD DURING THE AFTERNOON WITH GUSTS
APPROACHING 20 KTS.  MVFR CIGS WILL CONTINUE TO MOVE SOUTHWARD AND
RAISE TO VFR AROUND 00Z AS STRONG COLD AIR ADVECTION OCCURS WITH
SECONDARY COLD FRONT. STEFKOVICH

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR ALL OF CENTRAL ALABAMA.

&&

75/87
Hazardous weather outlook, Nov 23, 11:45 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CST SAT NOV 23 2013

ALZ011>015-017>050-241145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1145 AM CST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RELATIVE HUMIDITY VALUES LOWER THAN 25 PERCENT ARE LIKELY ON
SUNDAY AFTERNOON WHICH COULD LEAD TO RED FLAG CONDITIONS AND AN
ELEVATED RISK FOR WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 4:36 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.